Alert archive / Kansas / Special Weather Statements in 2011

Special Weather Statement, NWS Topeka, KS

August 7, 2011Brown County, Kansas

NWS Topeka, KS issued this special weather statement at Aug 7, 2011, 4:43 AM CDT for Brown County, Kansas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2011, 4:43 AM CDT (09:43 UTC)
Expired
Aug 7, 2011, 5:15 AM CDT
In force
32 min
Issued by
NWS Topeka, KS

County Brown County, KS

The radar

The Topeka radar (KTWX), 128 km from the middle of the area, began a volume at 09:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 9.7 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2011-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1566 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2011-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1566 J/kg
Mixed-layer CIN
-127 J/kg
Mixed-layer LCL
1868 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

250 
WWUS83 KTOP 070943
SPSTOP

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
443 AM CDT SUN AUG 7 2011

KSZ012-071015-
BROWN-
443 AM CDT SUN AUG 7 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BROWN COUNTY...

THROUGH 515 AM CDT...A STRONG THUNDERSTORM WILL MOVE SOUTHEAST AT 30 
MPH ACROSS PORTIONS OF EXTREME NORTHEASTERN BROWN COUNTY. THIS STORM 
IS CAPABLE OF PRODUCING PENNY SIZE HAIL...WINDS UP TO 40 MPH...HEAVY 
RAIN AND FREQUENT LIGHTNING.

&&

LAT...LON 3990 9533 3988 9533 3988 9534 4000 9548
      4000 9547 4000 9534
TIME...MOT...LOC 0943Z 314DEG 25KT 4006 9545

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at Aug 7, 4:14 AM CDT, 29 minutes earlier.

Area forecast discussion, Aug 7, 4:14 AM CDT, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
414 AM CDT SUN AUG 7 2011

.DISCUSSION...

ACTIVE NEAR ZONAL FLOW ACROSS THE CENTRAL PLAINS WITH MULTIPLE
MCS'S/CONVECTIVE CLUSTERS BEING GENERATED FROM SHORTWAVE
TROUGHS/OUTFLOW BOUNDARIES/FRONTS AND VARYING DEGREES OF WARM
ADVECTION. THE CLOSEST CONVECTION TO OUR COUNTY WARNING AREA (CWA)
WAS OCCURING WITHIN WEAK WARM AIR ADVECTION ABOVE OLD OUTFLOW
BOUNDARIES ACROSS SOUTHEAST NEBRASKA AND NEAR INTERSECTION OF
OUTFLOW BOUNDARIES IN WEST CENTRAL MO. THE FORCING FROM THESE
MESOSCALE PROCESSES SHOULD DECREASE THROUGH THE MORNING HOURS BUT
WILL LEAVE CHANCE POPS EAST AND NORTHEAST AND LOWER TO SLIGHT
CHANCE WESTERN COUNTIES WITH THE APPROACH OF WEAKENING CONVECTION
FROM THE NORTHWEST. FRONT TO THE NORTH IN NEBRASKA WILL SETTLE
SOUTHWARD TO NEAR THE NORTHERN BORDER OF THE CWA. WITH INCREASED
CONVERGENCE AND HEATING/DESTABILIZATION THIS AREA WOULD ALSO BE
FAVORED FOR AFTERNOON DEVELOPMENT AND WILL KEEPER THE HIGHER
CHANCE POPS NORTHERN COUNTIES THIS AFTERNOON TO ONLY A SLIGHT
CHANCE SOUTH WITH REMNANT OUTFLOW BOUNDARIES STILL LINGERING.
ALTHOUGH MORNING OUTFLOWS ARE PLAYING HAVOC WITH SFC
DEWPOINTS...FEEL THE LOW TO MIDDLE 70S WILL BE COMMON ACROSS THE
CWA SOUTH TO NORTH RESPECTIVELY. THIS SHOULD PRODUCE HEAT INDICES
IN THE 102 TO 107 DEGREE RANGE. WILL THEREFORE KEEP THE HEAT
ADVISORY GOING FOR THE ENTIRE CWA UNTIL THIS EVENING.

TONIGHT...CONVERGENCE ALONG AND NORTH OF THE BOUNDARY ACROSS THE CWA
WILL INCREASE WITH THE INCREASE IN THE LLVL WIND FIELD. WITH AMPLE
INSTABILITY IN PLACE...INCREASING SHEAR AND APPROACH OF ANOTHER
SHORTWAVE TROUGH FROM THE NORTHWEST (AND ITS ASSOCIATED
CONVECTION)...APPEARS MCS DEVELOPMENT WILL CONTINUE THROUGH THE
EVENING ACROSS MUCH OF THE CWA BEFORE SHIFTING EAST AND SOUTHEAST
OVERNIGHT WITH LOCALLY HEAVY RAINFALL IN SOME AREAS. COULD SEE A
REPEAT ALONG THE FRONT MONDAY AFTERNOON AND NIGHT...ALTHOUGH MAY
OCCUR FURTHER SOUTH AND EAST ACROSS THE CWA AND EXITING THE AREA
EARLIER IN THE NIGHT. EITHER WAY...HIGHS ON MONDAY WILL RANGE FROM
THE UPPER 80S NORTH TO LOWER 90S SOUTH...WITH HEAT INDICES LOW
ENOUGH TO NOT WARRANT ANY HEAT HEADLINES. THE FRONT WILL SINK
SOUTHWARD AND ALLOW FOR COOLER AND DRIER AIR TO OVERSPREAD THE
ENTIRE CWA ALONG WITH A DRY FCST. WITH HIGHS IN THE MIDDLE TO UPPER
80S AND NORTH WINDS.

HOWEVER INCREASING WAA WITH BUILDING HEIGHTS WILL INTERACT WITH A
SERIES OF SHORTWAVE TROUGHS MOVING THROUGH WEST NORTHWEST FLOW TO
KEEP THE WEATHER PATTERN RATHER UNSETTLED WITH THE CHANCE FOR MORE
SHOWERS AND THUNDERSTORMS THROUGH THE END OF THE WEEK WITH HIGHS
BACK IN THE UPPER 80S AND LOWER 90S. 63

&&

.AVIATION...

EXPECT VFR CONDITIONS OVER MUCH OF THE NEXT 24 HOURS. GIVEN LIGHT
WINDS AND MID 70S DEWPOINTS I CANNOT RULE OUT SOME LIGHT GROUND
FOG DEVELOPING AROUND SUNRISE AT THE TAF SITES FOR AN HOUR OR TWO.
VISBYS SHOULD ONLY DROP DOWN TO 4 MILES IF ANY GROUND FOG
DEVELOPS. ISOLATED THUNDERSTORMS MAY REDEVELOP ACROSS THE TAF
SITES LATE THIS AFTERNOON. MAY SEE A BETTER CHANCE FOR ISOLATED
THUNDERSTORMS THIS EVENING. DUE TO THE UNCERTAINTIES IN AREAL
COVERAGE OF THUNDERSTORMS...I ONLY INCLUDED A CB GROUP IN THE
TAFS.

GARGAN

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR KSZ008>012-020>024-
026-034>040-054>056-058-059.

&&
Hazardous weather outlook, Aug 6, 3:25 PM CDT, 13 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
325 PM CDT SAT AUG 6 2011

KSZ008>012-020>024-026-034>040-054>056-058-059-072030-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
325 PM CDT SAT AUG 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FEW ISOLATED THUNDERSTORMS MAY DEVELOP OVER THE AREA LATE THIS
AFTERNOON. ALTHOUGH THE BETTER CHANCES FOR THUNDERSTORMS SHOULD BE
DURING THE OVERNIGHT HOURS. SOME OF THE STRONGER THUNDERSTORMS MAY
BE CAPABLE OF STRONG WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A HEAT ADVISORY REMAINS IN EFFECT THROUGH 8 PM SUNDAY FOR ALL OF
NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS.

THUNDERSTORMS ARE POSSIBLE THROUGH THE PERIOD FOR THE ENTIRE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

WOLTERS

In the hours before

Special weather statement, Aug 7, 4:43 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
443 AM CDT SUN AUG 7 2011

KSZ012-071015-
BROWN-
443 AM CDT SUN AUG 7 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BROWN COUNTY...

THROUGH 515 AM CDT...A STRONG THUNDERSTORM WILL MOVE SOUTHEAST AT 30
MPH ACROSS PORTIONS OF EXTREME NORTHEASTERN BROWN COUNTY. THIS STORM
IS CAPABLE OF PRODUCING PENNY SIZE HAIL...WINDS UP TO 40 MPH...HEAVY
RAIN AND FREQUENT LIGHTNING.

&&

LAT...LON 3990 9533 3988 9533 3988 9534 4000 9548
      4000 9547 4000 9534
TIME...MOT...LOC 0943Z 314DEG 25KT 4006 9545

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 10:24 AM CDTSevere Thunderstorm WarningTOPMarshall, Washington51 min
Aug 7, 10:44 AM CDTSevere Thunderstorm WarningTOPMarshall, Washington46 min
Aug 7, 10:48 AM CDTSpecial Weather StatementTOPCloud42 min
Aug 7, 11:12 AM CDTSpecial Weather StatementTOPClay, Cloud48 min
Aug 7, 11:58 AM CDTSpecial Weather StatementTOPMarshall47 min
Aug 7, 12:43 PM CDTSpecial Weather StatementTOPPottawatomie32 min
Aug 7, 12:50 PM CDTSpecial Weather StatementTOPJackson25 min
Aug 7, 1:02 PM CDTSevere Thunderstorm WarningTOPJackson, Pottawatomie28 min
Aug 7, 1:23 PM CDTSevere Thunderstorm WarningTOPJackson, Pottawatomie, Shawnee, Wabaunsee37 min
Aug 7, 2:01 PM CDTSpecial Weather StatementTOPShawnee29 min
Aug 7, 2:21 PM CDTSpecial Weather StatementTOPDouglas24 min
Aug 7, 2:48 PM CDTSevere Thunderstorm WarningTOPDouglas, Franklin27 min
Aug 7, 3:54 PM CDTSevere Thunderstorm WarningTOPCoffey41 min

Nearby

Special Weather Statements in Kansas, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.